Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2017, 2:27 PM CDT for Barber County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2017, 2:27 PM CDT (19:27 UTC)
- Expired
- May 11, 2017, 2:51 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
194
WUUS53 KDDC 111927
SVRDDC
KSC007-112015-
/O.NEW.KDDC.SV.W.0048.170511T1927Z-170511T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
227 PM CDT THU MAY 11 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Barber County in south central Kansas...
* Until 315 PM CDT
* At 226 PM CDT, a severe thunderstorm was located near Aetna, or 22
miles southwest of Medicine Lodge, and is nearly stationary.
HAZARD...Up to Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Deerhead and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 9900 3727 9871 3700 9870 3700 9900
TIME...MOT...LOC 1926Z 001DEG 3KT 3710 9892
HAIL...1.50IN
WIND...<50MPH
$$
HOVORKA2 follow-up statements
526
WWUS53 KDDC 111937
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
237 PM CDT THU MAY 11 2017
KSC007-112015-
/O.CON.KDDC.SV.W.0048.000000T0000Z-170511T2015Z/
Barber KS-
237 PM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN BARBER COUNTY...
At 236 PM CDT, a severe thunderstorm was located near Aetna, or 23
miles southwest of Medicine Lodge, and is nearly stationary.
HAZARD...Up to Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3712 9900 3712 9881 3700 9875 3700 9900
TIME...MOT...LOC 1936Z 001DEG 3KT 3709 9892
HAIL...1.50IN
WIND...<50MPH
$$
HOVORKA687
WWUS53 KDDC 111951
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
251 PM CDT THU MAY 11 2017
KSC007-112001-
/O.CAN.KDDC.SV.W.0048.000000T0000Z-170511T2015Z/
Barber KS-
251 PM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3712 9900 3712 9881 3700 9875 3700 9900
TIME...MOT...LOC 1949Z 001DEG 3KT 3708 9892
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:48 PM CDT, 39 minutes earlier.
Area forecast discussion, May 11, 1:48 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 148 PM CDT Thu May 11 2017 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Friday) Issued at 1252 PM CDT Thu May 11 2017 A few rain showers and an embedded thunderstorm or two may linger across central and south central Kansas this evening as a closed upper low shifts eastward across extreme northern Oklahoma early in the period. Otherwise, drier condtions will take hold later tonight and continue through late Friday afternoon as short range models indicate the closed low turning and dipping southeast into the Ark-La-Tex Region, giving way to a weakening northerly flow aloft while drier air in the lower levels filters southward into the high plains. Skies will begin to slowly scatter out later tonight allowing temperatures to drop well into the 40s(F) by daybreak Friday morning as cooler air associated with a surface high moves into the region. For Friday, the general air mass across the high plains will be slow to erode as surface high pressure pushes slowly east across Kansas allowing only slight warming of H85 temperatures. Clearing skies should allow highs to climb into the lower to mid 70s(F) by mid to late afternoon. .LONG TERM...(Friday night through Thursday) Issued at 145 PM CDT Thu May 11 2017 A drier period will persist across western Kansas through the weekend as upper level ridging moves out of the Rockies into the high plains Friday, and further east into the Central Plains Saturday and Sunday. A prevailing weak flow aloft and a lack of moisture/instability will keep precip chances at bay through early Monday. Precip chances return late Monday as a southwest flow aloft develops across the Western High Plains downstream of an upper level trough projected to push ashore into southern California. A strengthening southwest flow aloft combined with a modest return flow ahead of a dryline may set the stage for thunderstorm development both Monday and Tuesday afternoon/evening. A warming trend will persist through the weekend and into early next week as a prevailing southerly flow continues to draw warmer air into the high plains of western Kansas. Highs are expected up into the 80s(F) Saturday afternoon and potentially pushing into the 90s(F) Sunday/Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1200 PM CDT Thu May 11 2017 IFR cigs will slowly improve to MVFR in the vicinity of KGCK and KDDC through late this afternoon as the prevailing stratus layer lifts. Meanwhile, MVFR cigs are expected to persist at KHYS during the afternoon. Periods of light rain/drizzle may reduce visbys as well. VFR conditions will return to all TAF sites later this evening as the stratus deck slowly scatters out west to east. General north winds 15 to 25kt will persist across western Kansas through early this evening as a surface high drops southward across the high plains of eastern Colorado. Winds are expected to subside later this evening as the surface high drops further south into northeast New Mexico. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 44 72 47 / 50 10 0 0 GCK 58 42 72 47 / 60 0 0 0 EHA 59 42 72 49 / 50 0 0 0 LBL 61 43 72 47 / 50 0 0 0 HYS 61 43 73 46 / 90 10 0 0 P28 68 48 73 48 / 60 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 11, 4:13 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 413 AM CDT Thu May 11 2017 KSZ030-031-043>046-061>066-074>081-084>090-121100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 413 AM CDT Thu May 11 2017 /313 AM MDT Thu May 11 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Some localized ponding of water could linger across parts of central and west central Kansas this morning as runoff from overnight storms continues to subside. Showers and thunderstorms are expected again today as an upper low moves over the region. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- After a few quiet days, chances for thunderstorms will increase again early next week. Details regarding the location and intensity of any severe storms are still unclear at this time. Days 2-7 Hazards ---------------- * Friday No hazards. * Saturday No hazards. * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Gerard
In the hours before
Special weather statement, May 11, 1:08 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
108 PM CDT THU MAY 11 2017
KSZ090-111915-
Barber KS-
108 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER COUNTY UNTIL
215 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving north at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sharon and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3716 9841 3716 9872 3747 9868 3746 9846
3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 1807Z 202DEG 11KT 3732 9856
RUSSELLLocal storm report, May 11, 1:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
129 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL MEDICINE LODGE 37.29N 98.58W
05/11/2017 E1.00 INCH BARBER KS LAW ENFORCEMENT
&&
LCRLocal storm report, May 11, 1:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
151 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 3 E MEDICINE LODGE 37.29N 98.53W
05/11/2017 E2.50 INCH BARBER KS LAW ENFORCEMENT
&&
LCRLocal storm report, May 11, 2:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 4 ENE MEDICINE LODGE 37.32N 98.52W
05/11/2017 E1.00 INCH BARBER KS PUBLIC
&&
LCRLocal storm report, May 11, 2:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL MEDICINE LODGE 37.29N 98.58W
05/11/2017 E1.75 INCH BARBER KS PUBLIC
PUBLIC REPORT OF GOLF BALL SIZED HAIL NEAR
THE GRADE SCHOOL.
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:21 PM CDT | Special Weather Statement | DDC | Clark | 54 min |
| May 10, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 25 min |
| May 10, 8:49 PM CDT | Special Weather Statement | DDC | Hamilton | 26 min |
| May 10, 8:57 PM CDT | Special Weather Statement | DDC | Finney, Hamilton, Kearny, Lane, Scott | 63 min |
| May 10, 9:38 PM CDT | Special Weather Statement | DDC | Stanton | 37 min |
| May 10, 9:55 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| May 10, 9:58 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| May 10, 10:05 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| May 10, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 29 min |
| May 10, 10:16 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 10, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 41 min |
| May 10, 10:40 PM CDT | Special Weather Statement | DDC | Lane | 50 min |
| May 10, 11:00 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| May 10, 11:11 PM CDT | Special Weather Statement | DDC | Lane | 49 min |
| May 10, 11:17 PM CDT | Special Weather Statement | DDC | Hodgeman | 28 min |
| May 10, 11:18 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 57 min |
| May 10, 11:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| May 11, 12:10 AM CDT | Special Weather Statement | DDC | Seward | 50 min |
| May 11, 12:34 AM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 11, 12:53 AM CDT | Special Weather Statement | DDC | Gray, Meade | 52 min |
| May 11, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 39 min |
| May 11, 3:37 AM CDT | Special Weather Statement | DDC | Stafford | 53 min |
| May 11, 1:08 PM CDT | Special Weather Statement | DDC | Barber | 67 min |
| May 11, 1:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 51 min |
| May 11, 1:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| May 11, 2:53 PM CDT | Special Weather Statement | DDC | Comanche | 67 min |
| May 11, 4:01 PM CDT | Areal Flood Warning | DDC | Trego | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.